Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 102, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 10, 2003, 6:27 AM CDT for Scott County, Illinois. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2003, 6:27 AM CDT (11:27 UTC)
- Expired
- May 10, 2003, 7:15 AM CDT
- In force
- 48 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
County Scott County, IL
The radar
The St Louis radar (KLSX), 103 km from the middle of the area, began a volume at 11:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 5:50 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 11.5 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1901 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
098 WUUS53 KILX 101127 SVRILX ILC171-101215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 626 AM CDT SAT MAY 10 2003 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SCOTT COUNTY IN WEST CENTRAL ILLINOIS * UNTIL 715 AM CDT * AT 626 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF ALSEY...OR ABOUT 10 MILES NORTHWEST OF WHITE HALL...MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WINCHESTER ALSEY THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH... DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT UNTIL 11 AM. REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 3961 9059 3952 9058 3955 9028 3976 9044 $$ KH NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:00 AM CDT, 3 hours 27 minutes earlier.
Area forecast discussion, May 10, 3:00 AM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 300 AM CDT SAT MAY 10 2003 HIGHLIGHT OF FORECAST PACKAKE IS ANOTHER DAY OF SEVERE WEATHER INTO TONIGHT ALONG WITH HEAVY RAINS. ONGOING THUNDESTORMS OVER EASTCENTRAL IL EARLY THIS MORNING THAT WERE SEVERE EARLIER WITH SEVERAL LARGE HAIL REPORTS UP TO SOFTBALL SIZE. YET ANOTHER ROUND EXPECTED LATER TODAY AND TONIGHT ESPECIALLY THIS EVENING. SPC DAY1 OUTLOOK CONTINUES TO HAVE IL IN A MODERATE RISK FOR CHANCE OF SUPERCELLS WITH LARGE HAIL...DAMAGING WIND GUSTS AND POSSIBLE TORNADOES. THIS WILL BE THE 5TH DAY OF SEVERE WEATHER IN THE PAST WEEK SYNOPTICALLY MODELS SIMILAR WITH NEGATIVELY TILTED UPPER LEVEL TROF PIVOTING FROM THE CENTRAL ROCKIES NE INTO THE GREAT LAKES TONIGHT WHILE STRONG SURFACE LOW OVER THE OK PANHANDLE DEEPENS AS IT MOVES NE INTO EAST KS BY 18Z AND INTO FAR NW IL BY 06Z TONIGHT BRINGING A COLD FRONT EAST THRU THE STATE TONIGHT. ONGOING CONVECTION NORTH OF I-70 TO GRADUALLY WEAKEN THIS MORNING AS LOW LEVEL JET WEAKENS AND FOCUSED MORE TO THE SW CLOSER TO DEVELOPING LOW IN KS. SOME SUNSHINE SHOULD APPEAR THIS AFTERNOON ALLOWING ATMOSPHERE TO BECOME VERY UNSTABLE AGAIN WITH TROPICAL AIR MASS WITH TEMPS IN LOWER 80S AND DEWPOINTS IN UPPER 60S AND LOWER 70S. LIFTED INDICES OF MINUS 4 TO 8C AND CAPES OF 1500 TO 3000 J/KG THIS AFTERNOON. 100 TO 120 KNOT 300 MB JET WILL ALSO PROVIDE UPPER LEVEL DIVERGENCE AND LIFT ACROSS CENTRAL IL BY TONIGHT. WILL HAVE GOOD CHANCE OF CONVECTION TODAY ...THEN LIKELY AGAIN TONIGHT WITH COLD FRONT MOVING IN. FFG VALUES ARE 1 TO 2 INCHES PER HOUR AND 1.5 TO 2.5 INCHES IN 3 HOURS. THINK A FEW SPOTS COULD REACH THESE VALUES...BUT DO NOT WIDESPREAD ENOUGH IN CENTRAL IL FOR A FLOOD WATCH. BEST ORGANIZED CONVECTION TODAY IS EAST OVER INDIANA AND SW ACROSS MO/KS. CONVECTION IS ALSO MOVING ALONG TO THE NORTHEAST. SEVERE RISK LOOKS BEST THIS EVENING FOR ILX CWA...THEN SHIFTS EAST OVERNIGHT AS FRONT MOVES THRU. GFS STILL APPEARS TOO QUICK WITH FRONT GIVEN AMPLIFIED UPPER LEVEL PATTERN. COOLER AND BREEZY ON MOTHERS DAY WITH A FAIR AMOUNT OF CLOUDINESS. PROB30 CHANCE OF SHOWERS NORTH OF I-70 WITH STRONG SURFACE AND UPPER LEVEL LOW OVER THE WESTERN GREAT LAKES. TEMPS NEARLY 20 DEGREES COOLER WITH HIGHS IN THE LOWER TO MIDDLE 60S MOST AREAS. HIGH PRESSURE BUILDING EAST INTO THE MS VALLEY MON TO BRING MOSTLY CLEAR TO PARTLY CLOUDY SKIES WITH ANOTHER SEASONABLY COOL DAY IN THE 60S. THANKS FOR THE SEVERE WEATHER COORDINATION SPC. .ILX...NONE. HUETTL
Hazardous weather outlook, May 10, 6:09 AM CDT, 18 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-111100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 609 AM CDT SAT MAY 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT A MAJOR SEVERE WEATHER OUTBREAK IS EXPECTED ACROSS PORTIONS OF CENTRAL ILLINOIS LATE THIS AFTERNOON AND THIS EVENING. A WARM FRONT STRETCHED ACROSS THE REGION THIS MORNING WILL CONTINUE TO BRING EARLY DAY THUNDERSTORMS...SOME SEVERE...TO OUR REGION. THE MAIN MORNING SEVERE WEATHER RISK IS LARGE HAIL AND DAMAGING WINDS...MAINLY AT LOCATIONS SOUTH OF A PEORIA TO BLOOMINGTON LINE AND WEST OF INTERSTATE 57. THE WARM FRONT WILL LIFT NORTH OF CENTRAL ILLINOIS THIS AFTERNOON AS LOW PRESSURE LIFTS NORTHEAST TOWARD THE MID MISSISSIPPI RIVER VALLEY. SOUTH OF THE FRONT...AN INCREASINGLY UNSTABLE ENVIRONMENT WILL INTERACT WITH THE LOW AND ITS ASSOCIATED COLD FRONT TO PRODUCE SEVERE THUNDERSTORMS ACROSS ILLINOIS FROM LATE THIS AFTERNOON THROUGH THE EVENING. THE GREATEST THREAT OF SEVERE WEATHER...WITH THE POTENTIAL OF TORNADOES...WILL BE AT LOCATIONS ROUGHLY NORTHWEST OF A SPRINGFIELD TO CHAMPAIGN LINE. THE MAIN THREAT ACROSS THE REMAINDER OF CENTRAL AND SOUTHEAST ILLINOIS WILL BE DAMAGING WINDS AS THE COLD FRONT MOVES THROUGH DURING THE EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER INFORMATION WOULD BE USEFUL THIS MORNING...MAINLY SOUTH OF A PEORIA TO CHAMPAIGN LINE. IN ADDITION...SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON...AND THIS EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.CRH.NOAA.GOV/ILX (ALL IN LOWER CASE) PLAHMER
In the hours before
Local storm report, May 10, 2:13 AM CDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
213 AM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0205 AM MAROA IL .75 INCH HAIL
05/10/03 MACON REPORTED BY MACON COUNTY
SHERIFF
HJSSpecial weather statement, May 10, 4:05 AM CDT, 2 hours 22 minutes before
ILZ027>031-036>038-040>051-053-100930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 405 AM CDT SAT MAY 10 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 328 HAS BEEN ALLOWED TO EXPIRE AT 4 AM ACROSS CENTRAL ILLINOIS... THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT ACROSS MUCH OF CENTRAL ILLINOIS NORTH OF I-70 HAS BEEN ALLOWED TO EXPIRE AT 4 AM. MORE SEVERE WEATHER IS POSSIBLE LATER TODAY AND THIS EVENING. KH
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:11 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Menard, Morgan, Sangamon | 64 min |
| May 9, 8:01 PM CDT | Tornado Warning | ILX | Sangamon | 29 min |
| May 9, 8:19 PM CDT | Severe Thunderstorm Warning | ILX | McLean, Tazewell, Woodford | 56 min |
| May 9, 8:22 PM CDT | Severe Thunderstorm Warning | ILX | Christian | 38 min |
| May 9, 8:24 PM CDT | Severe Thunderstorm Warning | ILX | McLean, Tazewell, Woodford | 51 min |
| May 9, 8:47 PM CDT | Tornado Warning | ILX | Christian | 43 min |
| May 9, 9:00 PM CDT | Severe Thunderstorm Warning | ILX | Clay | 60 min |
| May 9, 9:14 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Schuyler | 61 min |
| May 9, 9:22 PM CDT | Severe Thunderstorm Warning | ILX | Morgan, Scott | 53 min |
| May 9, 9:31 PM CDT | Severe Thunderstorm Warning | ILX | Jasper | 44 min |
| May 9, 9:32 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Macon, Shelby | 43 min |
| May 9, 9:38 PM CDT | Severe Thunderstorm Warning | ILX | Crawford | 67 min |
| May 9, 9:43 PM CDT | Severe Thunderstorm Warning | ILX | Clay, Lawrence, Richland | 17 min |
| May 9, 9:59 PM CDT | Severe Thunderstorm Warning | ILX | Lawrence | 46 min |
| May 9, 10:09 PM CDT | Severe Thunderstorm Warning | ILX | Fulton | 66 min |
| May 9, 10:25 PM CDT | Severe Thunderstorm Warning | ILX | Knox | 65 min |
| May 9, 10:26 PM CDT | Severe Thunderstorm Warning | ILX | Clark | 34 min |
| May 9, 10:56 PM CDT | Severe Thunderstorm Warning | ILX | Morgan, Sangamon | 49 min |
| May 9, 11:03 PM CDT | Severe Thunderstorm Warning | ILX | Peoria, Tazewell | 57 min |
| May 9, 11:06 PM CDT | Severe Thunderstorm Warning | ILX | Lawrence | 24 min |
| May 9, 11:20 PM CDT | Severe Thunderstorm Warning | ILX | Marshall, Woodford | 55 min |
| May 9, 11:24 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt | 51 min |
| May 10, 12:06 AM CDT | Severe Thunderstorm Warning | ILX | Champaign | 54 min |
| May 10, 12:33 AM CDT | Severe Thunderstorm Warning | ILX | Vermilion | 42 min |
| May 10, 1:40 AM CDT | Severe Thunderstorm Warning | ILX | Tazewell | 50 min |
| May 10, 2:01 AM CDT | Severe Thunderstorm Warning | ILX | DeWitt, Macon | 44 min |
| May 10, 2:14 AM CDT | Severe Thunderstorm Warning | ILX | Piatt | 46 min |
| May 10, 6:43 AM CDT | Severe Thunderstorm Warning | ILX | Morgan | 62 min |
| May 10, 7:11 AM CDT | Flash Flood Warning | ILX | Morgan, Scott | 4 hr |
| May 10, 7:17 AM CDT | Severe Thunderstorm Warning | ILX | Sangamon | 58 min |
| May 10, 7:40 AM CDT | Severe Thunderstorm Warning | ILX | Moultrie, Shelby | 35 min |
| May 10, 7:51 AM CDT | Severe Thunderstorm Warning | ILX | Macon | 39 min |
| May 10, 7:53 AM CDT | Flash Flood Warning | ILX | Sangamon | 4 hr |
| May 10, 7:56 AM CDT | Severe Thunderstorm Warning | ILX | Christian | 64 min |
| May 10, 7:58 AM CDT | Tornado Warning | ILX | Christian, Sangamon | 62 min |
| May 10, 8:12 AM CDT | Flash Flood Warning | ILX | Christian | 4 hr |
| May 10, 8:26 AM CDT | Tornado Warning | ILX | Macon, Shelby | 49 min |
| May 10, 8:48 AM CDT | Flash Flood Warning | ILX | Macon, Shelby | 4 hr |
| May 10, 8:52 AM CDT | Tornado Warning | ILX | Moultrie | 38 min |
| May 10, 8:56 AM CDT | Severe Thunderstorm Warning | ILX | Piatt | 34 min |
| May 10, 8:58 AM CDT | Severe Thunderstorm Warning | ILX | Edgar | 32 min |
| May 10, 8:58 AM CDT | Tornado Warning | ILX | Christian | 47 min |
| May 10, 9:02 AM CDT | Flash Flood Warning | ILX | Coles, Douglas, Edgar, Moultrie | 4 hr |
| May 10, 9:15 AM CDT | Severe Thunderstorm Warning | ILX | Shelby | 60 min |
| May 10, 9:21 AM CDT | Tornado Warning | ILX | Coles, Douglas | 54 min |
| May 10, 9:26 AM CDT | Flash Flood Warning | ILX | Champaign, Vermilion | 4 hr |
| May 10, 10:06 AM CDT | Tornado Warning | ILX | Edgar | 54 min |
| May 10, 10:18 AM CDT | Tornado Warning | ILX | Clark, Coles, Cumberland | 42 min |
| May 10, 10:19 AM CDT | Flash Flood Warning | ILX | Clark, Cumberland, Effingham | 4 hr |
| May 10, 10:24 AM CDT | Severe Thunderstorm Warning | ILX | Effingham, Moultrie, Shelby | 51 min |
| May 10, 11:00 AM CDT | Severe Thunderstorm Warning | ILX | Clark, Coles, Crawford, Cumberland, Edgar, Jasper | 60 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.